Indiana, 2001

Flooding in Indiana, February 24 to 26, 2001

February 24 to 26, 2001 · NWS IND · 2 events in 2 counties and zones

Around an inch of rain caused minor flooding along Mill Creek near Cataract. 63 feet above flood stage on the 25th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Around an inch of rain caused minor flooding along Mill Creek near Cataract. The creek crested at 11.63 feet or 1.63 feet above flood stage on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 24, 2:20 PM EST, 8 hours 40 minutes earlier.

Area forecast discussion, Feb 24, 2:20 PM EST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SAT FEB 24 2001

MODELS INDICATE PROGRESSIVE FLOW ACRS THE AREA DURG THIS FCST
PD. UPPR SYS CURRENTLY OVR THE SRN PLAINS WL LIFT RAPIDLY NEWD INTO
THE GRTLKS BY SUN AFT. ASSOCIATED CDFNT XPCTD TO PASS THRU THE AREA
TONIGHT. MODELS IN GOOD AGREEMENT WITH THE DETAILS. FCST FOCUS
CENTERS ON POPS TONIGHT AND WINDS.

ALTHOUGH SCT SHWRS ARE XPCTD TO CONT ACCRS THE CWA THIS EVEN...
APPEARS MOST CONCENTRATED AREA OF PCPN WL BE ASSOCIATED WITH FROPA...
PROBABLY IN THE 05Z-09Z TIME RANGE. WINDS TONIGHT SHOULD BECOME QUITE
STG...ESPECIALLY FOR A COUPLE OF HRS PRIOR TO FROPA AS SLY 850MB JET
OF 80 KTS MOVS INTO THE AREA JUST AHEAD OF FNT. CONVECTION VCNTY OF
FNT WL ALSO TEND TO MIX DOWN STG WNDS. WL ISSUE WIND ADVISORY AS A
RESULT.

FNT AND ASSOCIATED PCPN SHOULD BE WELL EAST OF AREA BY 12Z SUN. WITH
UPPR LO TRACKING FAR TO THE NW OF AREA...DO NOT THINK SIG WRAP
AROUND PCPN/CLDS WL BE A PROBLEM ON SUN...XCPT MAYBE FOR THE NWRN
ZONES. WIND FIELDS STILL QUITE STG IN THE MORN...BUT SLACKENING OFF
DURG THE AFT. WL CONT WIND ADVISORY INTO THE MORNING HRS OF SUN.

SUN NIGHT/MON LOOK QUIET WITH SFC HI PRES BLDG IN.

TEMP FCST TRICKY WITH ADVECTION PTNS OVERWHELMING NORMAL DIURNAL
CYCLE. APPEARS MOST AREAS MAY GET CLOSE TO 60 BEFORE SETTLING BACK
DOWN AFTER FROPA. WL GO A FEW DEGREES OVR NGM MOS ON THE LOWS TONIGHT.
WITH STG CAA OfN SUN...WL ALLOW ONLY FOR MINOR RISES MAINLY DURG THE
MORN WITH FALLING TEMPS IN THE AFT. NGM MOS IN LTR PDS LOOK
REASONABLE.

.IND...WIND ADVISORY THROUGH SUNDAY MORNING ALL ZONES.
JAS

In the hours before

Special weather statement, Feb 24, 10:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1010 PM EST SAT FEB 24 2001

INZ021-028>031-035>040-043>047-051>054-060>062-067-068-250600-
BOONE-CARROLL-CLAY-CLINTON-DAVIESS-FOUNTAIN-GREENE-HAMILTON-
HENDRICKS-HOWARD-KNOX-MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-
PARKE-PUTNAM-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
INCLUDING THE CITIES OF...ANDERSON...BLOOMINGTON...CRAWFORDSVILLE...
FRANKFORT...INDIANAPOLIS...KOKOMO...LAFAYETTE...TERRE HAUTE...
VINCENNES

.NOW...
...HIGH WIND ADVISORY IN EFFECT THROUGH SUNDAY MORNING...
A 50 MILE WIDE BAND OF SHOWERS WITH A FEW STRONG THUNDERSTORMS
WAS SITUATED FROM KOKOMO TO NEAR VINCENNES. MOVEMENT OF THE LINE WAS
TO THE EAST BUT THE STORM CELLS WERE ALSO MOVING RAPIDLY NORTH-
EASTWARD. STRONG WINDS ARE PROBABLE WITH THESE THUNDERSTORMS...ALONG
WITH DANGEROUS LIGHTNING. THE STORMS WILL BE GOING THROUGH THE
INDIANAPOLIS METRO AREA WITHIN THE HOUR. BE CAREFUL.

BPRUITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Putnam

When
February 24, 11:00 PM EST to February 26, 11:00 PM EST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flood, Owen

When
February 24, 11:00 PM EST to February 26, 11:00 PM EST
Where
Owen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228646, 5228647.